Iowa, 2005

Hail and Damaging Winds in Iowa, September 13, 2005

September 13, 2005 · NWS DMX · 12 events in 6 counties and zones

S. during the evening of the 12th into the day of the 13th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$211,000
Crop damage
$70,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front and upper level trough of low pressure pushed southeast into the central U.S. during the evening of the 12th into the day of the 13th. The situation was somewhat complicated by several rounds of convection. During the previous night, a wave of low pressure lifted northeast along the front through southeast South Dakota into southwest Minnesota. An area of severe thunderstorms occurred with this wave. An outflow boundary pushed southeast from the cluster of storms. It was evident by 1000 UTC to 1100 UTC on the Slater Profiler as the 850 mb winds shifted to the northwest at 30 to 40 kts. The outflow boundary arched northeast to southwest through the state. Thunderstorms fired along this boundary before sunrise and dropped penny size hail in Ringgold County. In the meantime, the coldfront was slowing down as another wave formed along it in Kansas. A 50 kt jet was evident at 850 mb pushing northeast out of Kansas into Iowa. The environment during the day on the 13th showed a lifted index around -6 C. with shear values around 45 kts. There was moderate instability with 1500 to 2500 J/kg present. The freezing level was in the 13,500 to 14,000 foot range across the southeast half of the CWA. The shear that was present was mainly in the form of speed shear as the profile was quite unidirectional. Numerous thunderstorms formed throughout the day on the 13th and continued into the evening hours. The storms remained below severe limits for the most part, but did occasionally break through with high winds and some hail. Spotty reports of three quarter to one inch diameter hail were received. One inch diameter hail covered Iowa Highway 5 near Centerville. A cluster of storms produced high winds as it raced northeast across the northeast part of the CWA. Winds of 60 to over 75 MPH were reported with these cells. A wind speed of 77 MPH was measured in Butler County. The high winds blew down a barn in Bremer County near Plainfield. There was extensive damage in the Plainfield area to both trees and buildings as a second wind gust swept through the area. The schoolnet site in Plainfield measured a wind gust of 103 MPH with the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 13, 2:35 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 13, 2:35 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
335 AM CDT TUE SEP 13 2005

.DISCUSSION...
MAIN FOCUS DURING INIT TIMEFRAME WL BE MAIN FOCUS WILL BE WITH THE
FNT AND POT FOR DVLPMT AS IT MOVS THRU.  SWODY1 LKS GUD FOR POT FOR
ANY SVR AND WL GO WITH SOME DVLPMT EARLIER RATHER THAN LATER IN THIS
CASE.  CAPE PRETTY MUCH NON-EXISTENT.  THINGS NOT GOING THIS MRNG IN
SPITE OF GOD TRANSPORT OF MSTR DUE TO DIV AT H8 DPCTD IN PROFILER
NET.  AREA OF CONV COMING UP FM THE SW AND SHUD SEE THINGS GO AFT
SNRS.  FEEL 06Z/ETA IS TOO FAST, BUT IDEA IS THERE.  FNT WL BE TO
THE S AND DONT XPCT MUCH IN THE WAY OF WX BFR THE WKND.  SOME
TIMING PROBS WITH THAT WITH ABT A 24 HR DIF BTWN GEM/SEF AND GFS, SO
NO MAJOR CHNGS PLANNED FOR NOW.  WUD NOT BE SURPRISED TO SEE ANOTHER
ROUND ERY NXT WK.  GFS HAS BEEN MORE INSISTENT WITH TROF MOVG THRU,
THOUGH FEEL IT IS TOO STRONG.  LIKE SOFTER GEM ON THIS EVENT AND
THEREFORE WENT FOR LOW POPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Sep 13, 4:31 AM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
531 AM CDT TUE SEP 13 2005

IAZ004>007-015>017-023>026-033>036-044>047-057-058-141045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-
531 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...NORTHWEST OF AN ATLANTIC TO AMES TO WAVERLY LINE.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THNDERSTORMS TODAY INTO THE EARLY
EVENING HOURS. IT DOES NOT APPEAR THAT SEVERE WEATHER IS LIKELY
WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS NORTH OF U.S. HIGHWAY 30
ON SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE
POTENTIAL...HOWEVER SEVERE WEATHER APPEARS TO BE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER IS NOT EXPECTED AT THIS TIME.

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-141045-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
531 AM CDT TUE SEP 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...SOUTHEAST OF AN ATLANTIC TO AMES TO WAVERLY LINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR THIS MORNING...WITH A BETTER
CHANCE THIS AFTERNOON INTO THIS EVENING. A FEW OF THE STORMS MAY
BECOME SEVERE WITH THE MAIN THREAT BEING WINDS OF 60 TO 70 MPH AND
HAIL UP TO THE SIZE OF NICKLES. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE MORNING INTO THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS EAST OF INTERSTATE 35 ON
SUNDAY. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL...HOWEVER
SEVERE WEATHER APPEARS TO BE UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM 1000 AM THIS MORNING UNTIL
500 PM THIS AFTERNOON.

The radar

The Des Moines radar (KDMX), 114 km away, was scanning. The volume nearest the first event began at 11:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Ringgold

When
September 13, 5:14 AM CST
Where
Ringgold County, 1 mi N of Diagonal
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.817, -94.333

Hail, Ringgold

When
September 13, 10:38 AM CST
Where
Ringgold County, 3 mi NNW of Beaconsfield
Measured
0.88 in hail
Property damage
$1,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.833, -94.067

Hail, Cass

When
September 13, 11:50 AM CST
Where
Cass County, 5 mi S of Cumberland
Measured
0.75 in hail
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.200, -94.883

Thunderstorm Wind, Bremer

When
September 13, 1:35 PM CST
Where
Bremer County, Waverly
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.733, -92.483

Thunderstorm Wind, Butler

When
September 13, 1:36 PM CST
Where
Butler County, Clarksville
Measured
67 kt (77 mph) measured gust
Property damage
$5,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.783, -92.667

Thunderstorm Wind, Bremer

When
September 13, 1:38 PM CST
Where
Bremer County, Plainfield
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.850, -92.533

Thunderstorm Wind, Bremer

When
September 13, 1:39 PM CST
Where
Bremer County, Waverly
Measured
59 kt (68 mph) measured gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.733, -92.483

Thunderstorm Wind, Bremer

When
September 13, 1:40 PM CST
Where
Bremer County, Plainfield
Measured
90 kt (104 mph) measured gust
Property damage
$150,000
Crop damage
$25,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.850, -92.533

Thunderstorm Wind, Butler

When
September 13, 1:43 PM CST
Where
Butler County, 2 mi N of Shell Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$3,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
42.750, -92.583

Thunderstorm Wind, Bremer

When
September 13, 2:00 PM CST
Where
Bremer County, Plainfield
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Crop damage
$5,000
Reported by
BROADCAST MEDIA
Coordinates
42.850, -92.533

Hail, Appanoose

When
September 13, 6:52 PM CST
Where
Appanoose County, Centerville
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
40.733, -92.867

Hail, Wapello

When
September 13, 7:38 PM CST
Where
Wapello County, Chillicothe
Measured
0.88 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
41.083, -92.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472187, 5472188, 5472189, 5472190, 5472191, 5472192, 5472193, 5472198, 5472194, 5472195, 5472196, 5472197.